Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



First stability eigenvalue characterization of Clifford hypersurfaces

Author: Oscar Perdomo
Journal: Proc. Amer. Math. Soc. 130 (2002), 3379-3384
MSC (2000): Primary 53A10
Published electronically: April 11, 2002
MathSciNet review: 1913017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The stability operator of a compact oriented minimal hypersurface $M^{n-1}\subset S^n$ is given by $J = -\Delta -\Vert A\Vert^2-(n-1)$, where $\Vert A\Vert$ is the norm of the second fundamental form. Let $\lambda_1$ be the first eigenvalue of $J$ and define $\beta = -\lambda_1-2(n-1)$. In 1968 Simons proved that $\beta\ge0$ for any non-equatorial minimal hypersurface $M\subset S^n$. In this paper we will show that $\beta=0$ only for Clifford hypersurfaces. For minimal surfaces in $S^3$, let $\vert M\vert$ denote the area of $M$ and let $g$ denote the genus of $M$. We will prove that $\beta\vert M\vert\ge 8\pi(g-1)$. Moreover, if $M$is embedded, then we will prove that $\beta \ge \frac{g-1}{g+1}$. If in addition to the embeddeness condition we have that $\beta<1$, then we will prove that $\vert M\vert\le \frac{16 \pi}{1-\beta} $.

References [Enhancements On Off] (What's this?)

  • [A] F. Almgren, Some interior regularity theorems for minimal surfaces and an extension of Bernstein theorem, Ann. of Math. 85 (1966) pp 277-292. MR 34:702
  • [C] Isaac Chavel, Eigenvalues in Riemannian Geometry, Pure and Applied Mathematics. 115, Academic Press, 1984. MR 86g:58140
  • [C-D-K] S.S. Chern, M. DoCarmo, and S. Kobayashi, Minimal submanifolds of a sphere with second fundamental form of constant length, Functional Analysis and Related Fields, Proc. Conf. M. Stone, Springer, 1970, pp 59-75. MR 42:8424
  • [C-W] H. Choi and A. Wang, A first eigenvalue estimate for minimal hypersurfaces, J. Differential Geometry 18 (1983) pp 559-562. MR 85d:53028
  • [L] H. B. Lawson, Complete minimal surfaces in $\,S^3\,$, Ann. of Math. (2) 92 (1970) pp 335-374. MR 42:5170
  • [L1] H. B. Lawson, Local rigidity theorems for minimal hypersurfaces, Ann. of Math. (2) 89 (1969) pp 187-197. MR 38:6505
  • [P] O. Perdomo, First eigenvalue and index: Two characterizations of minimal Clifford hypersurfaces of spheres, Ph.D. Thesis, Indiana University, 2000.
  • [S] J. Simons, Minimal Varieties in Riemannian manifolds, Ann. of Math. 88 (1968), pp 62-105.
  • [SL] L. Simon, Lectures on Geometry Measure Theory, Proceedings of the Centre for Mathematical Analysis, Australian National University, 3, 1983. MR 87a:49001
  • [SS] L. Simon, B. Solomon, Minimal hypersurfaces asymptotic to quadratic cones in ${\mathbf R}^{n+1}$, Invent. Math. 86 (1986), pp 535-551. MR 87k:49047
  • [Y-Y] P. Yang and S.T. Yau, Eigenvalues of the Laplacian of compact Riemann surfaces and minimal submanifolds, Ann. Scuola Norm. Sup. Pisa 7 (1980) pp 55-63. MR 81m:58084

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 53A10

Retrieve articles in all journals with MSC (2000): 53A10

Additional Information

Oscar Perdomo
Affiliation: Departamento de Matematicas, Universidad del Valle, Cali, Colombia

Received by editor(s): September 8, 2000
Received by editor(s) in revised form: June 6, 2001
Published electronically: April 11, 2002
Communicated by: Bennett Chow
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society